Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


peripheral neuropathy with regimen change
Oct 8, 2003

I started HAART three months after seroconverting (tenofovir, kaletra, epivir). My viral load did not come down as predicted and levelled off at 160. I then switched to kaletra and trizivir, with the viral load moving down to 60 after two weeks. The problem is that I have developed fairly severe peripheral neuropathy in my feet, as well as some mild tingling in my hands. My feet are actually painful and it seems this will be intolerable. What could be the cause? I haven't seen reports of these side effects with abacavir and/or AZT. What would be a good alternative? I can tolerate the nausea, headaches and diarrhea, but not this. I'm starting to feel that this early treatment is not such a great idea.

Response from Dr. Conway

First, treating acute HIV infection is important for three reasons:

1. Intervention is being done when your immune system is still normal. 2. The tissue reservoirs of HIV are not fully established. 3. The viral strains are more uniform, and the treatment may help prevent this from changing, allowing your immune system to control the virus more effectively.

Thus, it is a good idea to at least consider treatment in acute HIV infection. As the viral load may be several million (or higher), it can take many months to become undetectable on treatment. Thus, it may be that the value of 160 was fine. The reason it did not go to undetectable is that it was starting from VERY high.

As for your symptoms, it may well be the AZT, less likely the Kaletra. Many choices for treatment are available to you that avoid one or both of these drugs. Good luck identifying one such choice with your doctor.



Previous
change in viral load test
Next
Drug combo for slowing/halting lipoatrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement